State authorities on Monday confirmed an 11th overdose death from the drug carfentanil.

The latest victim is a 63-year-old man from Brooklyn Park who died April 26 from a mix of carfentanil and trazodone, according to the Hennepin County medical examiner’s office. Like all the deaths, which started in late January, the manner was ruled accidental.

All but one of the deaths happened in the metro area.

Carfentanil is said to be 10,000 times more potent than morphine and 100 times more potent than fentanyl, another synthetic opioid.

It is intended as a tranquilizer for elephants and other large animals, and ingesting just two salt-sized grains can be fatal for people, officials warn.

Routine drug screens do not detect the drug in humans, so samples must be sent to a specialized lab for testing.

Carfentanil is so powerful that it can harm police, medics and other first responders exposed to the drug. The substance can come in several forms, including powder, blotter paper, tablets, patches and spray.

Authorities haven’t determined whether any of the deaths are connected or whether they’ve found the source of the drug. The victims most likely didn’t know carfentanil had been laced into the heroin they bought, and it’s unclear whether dealers know their suppliers are mixing it into the product.

DAVID CHANEN